Cover Image

HARDBACK
$59.95



View/Hide Left Panel

Substances related to the individual components of chaparral: Table G contains a list of substances that were considered as structurally, taxonomically, or functionally related to the components of chaparral (present in leaves, stems, and twigs). Known toxicities of these related substances were considered in evaluating the potential toxicity of chaparral. For comparison, Table A contains a listing of the known components of chaparral with the chemical structures of those that may be relevant to the safety of chaparral. In Table G it should be noted that larreantin is a potential hepatotoxin and is known to be present in the root of L. tridentata (Luo et al., 1988). Several mechanisms were considered whereby it might be possible that chaparral products could contain larreantin. First, chaparral root might be included with the other plant material (leaves, stems, and twigs). Second, under certain environmental conditions, a component of the root of a plant might physiologically be present in the leaves. Third, the presence of trace amounts of larreantin in the leaves, stems, or twigs could have been undetected. Although each of these mechanisms is possible, it seems unlikely that larreantin is present in chaparral preparations in significant amounts.

Functionally related substances: It was reported that NDGA is metabolized to an orthoquinone derivative (De Smet, 1993; Grice et al., 1968), which could be further metabolized by conjugation to glutathione. Because hepatic levels of glutathione are often limiting, drugs undergoing glutathione conjugation could interact negatively with the quinone derivative of NDGA by both substances drawing on glutathione reserves in the liver, leading to glutathione depletion (Slattery et al., 1987).

Knowledge about chemical structures of chaparral components: As stated above, NDGA is metabolized to an orthoquinone derivative (De Smet, 1993; Grice et al., 1968). Acetaminophen is also a quinone, but one that is understood to be cytotoxic and to cause substantial liver problems. Large doses of acetaminophen cause centrilobular hepatic necrosis (Hojo et al., 2000). The current understanding is that the hepatotoxicity of acetaminophen is due to cytochrome P450-dependent formation of N-acetyl para-(benzo)quinone imine (NAPQI) in the centrilobular region of the liver (Harman et al., 1991; Hojo et al., 2000; Holme et al., 1984).

By extrapolation, the site of chaparral toxicity might be expected to reflect the site of metabolism of NDGA to the quinone. NAPQI causes mitochondrial damage, including inhibition of oxidative phosphorylation (Andersson et al., 1990; Fujimura et al., 1995; Moore et al., 1985). Likewise, NDGA causes inhibition of the mitochondrial electron transport chain. Thus there are some similarities between NAPQI toxicity and NDGA toxicity that can be used to hypothesize a mechanism of hepatotoxicity based on the formation of a NDGA quinone. Acetaminophen-induced toxicity is also



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement